How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Kara Your Own Question
Dr. Kara
Dr. Kara, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 15117
Experience:  Over 20 years of experience as a veterinarian.
49838867
Type Your Dog Veterinary Question Here...
Dr. Kara is online now
A new question is answered every 9 seconds

I just asked a question a few minutes ago about my dog and

Customer Question

I just asked a question a few minutes ago about my dog and omeprezole.
JA: Thanks. Can you give me any more details about your issue?
Customer: My 21pound yorki/schnauzer mix accidently took a oemprezole tablet. I have given him some bread. Will he be ok?
JA: OK got it. Last thing — Dog Veterinarians generally expect a deposit of about $19 to help with your type of question (you only pay if satisfied). Now I'm going to take you to a page to place a secure deposit with JustAnswer. Don't worry, this chat is saved. After that, we will finish helping you.
Submitted: 10 months ago.
Category: Dog Veterinary
Expert:  Dr. Kara replied 10 months ago.

Hello, my name is***** and I have over 20 years of experience as a veterinarian. I'm sorry to hear that your fellow ingested something not meant for him.

Omeprazole is a proton pump inhibitor. It decreases stomach acid and is a relatively safe drug. We use it in dogs for stomach upset associated with kidney disease, ulcers ect fairly frequently.The usual dose is one 20mg tablet per 40-80 pounds (18-38kgs) of body weight every 24 hours, but can go as high as one 20mg tablet per 20 pounds (10 kilograms). A one time dose several times higher than usual is often very well tolerated. We can see some stomach cramps, diarrhea, gas, nausea and sometimes vomiting, but these are usually self limiting and a bland diet should help him feel a bit better. Dogs that have underlying liver disease tend to have more side effects than those with normal liver function.

Very rarely with high doses we see secondary urinary tract precipitates and infections. And in some dogs we can see central nervous system stimulation and seizures. But at the dose he took it will be very unlikely he will have those sorts of symptoms.

If he seems to have an upset stomach you can feed a homemade bland diet consisting of 1/3 boiled, lean hamburger (or boiled, white, skinless chickn), all fats drained off the meat, mixed with 2/3 boiled, plain white rice. Feed several small meals a day.

Luckily there should be no long term problems from this but if he asks to go outside to eliminate get him out quickly or he may have an accident in the house. His gastrointestinal symptoms, if he has any, should clear up in a couple days with using a bland diet.

If he has a seizure then that would indicate a need for an emergency clinic visit, but I have never seen that happen, although it is reported in the literature.

Please let me know if you have any further questions.

Expert:  Dr. Kara replied 10 months ago.
Hi,
I'm just following up on our conversation about your pet. How is everything going?
Dr. Kara
Expert:  Dr. Kara replied 10 months ago.

Hello, I wanted to check in and see if you had any further questions after reading my response. If you do please feel free to respond with them. If not and you found my information helpful please remember to rate my response positively so I may receive credit for my work thank you, ***** *****

Related Dog Veterinary Questions